Toda versus Pfaff lattice and related polynomials. (English) Zbl 1067.37111

Summary: The Pfaff lattice was introduced by us in the context of a Lie algebra splitting of \(\text{gl}(\infty)\) into \(\text{sp}(\infty)\) and an algebra of lower-triangular matrices. The Pfaff lattice is equivalent to a set of bilinear identities for the wave functions, which yields the existence of a sequence of “\(\tau\)-functions”. The latter satisfy their own set of bilinear identities, which moreover characterize them.
In the semi-infinite case, the \(\tau\)-functions are Pfaffians, in the same way that for the Toda lattice the \(\tau\)-functions are Hankel determinants; interesting examples occur in the theory of random matrices, where one considers symmetric and symplectic matrix integrals for the Pfaff lattice and Hermitian matrix integrals for the Toda lattice.
There is a striking parallel between the Pfaff lattice and the Toda lattice, and even more striking, there is a map from one to the other, mapping skew-orthogonal to orthogonal polynomials. In particular, we exhibit two maps, dual to each other, mapping Hermitian matrix integrals to either symmetric matrix integrals or symplectic matrix integrals.


37K60 Lattice dynamics; integrable lattice equations
33C45 Orthogonal polynomials and functions of hypergeometric type (Jacobi, Laguerre, Hermite, Askey scheme, etc.)
37N20 Dynamical systems in other branches of physics (quantum mechanics, general relativity, laser physics)
82C23 Exactly solvable dynamic models in time-dependent statistical mechanics
Full Text: DOI


[1] M. Adler, P. J. Forrester, T. Nagao, and P. van Moerbeke, Classical skew orthogonal polynomials and random matrices , J. Statist. Phys. 99 (2000), 141–170. · Zbl 0989.82020 · doi:10.1023/A:1018644606835
[2] M. Adler, E. Horozov, and P. van Moerbeke, The Pfaff lattice and skew-orthogonal polynomials , Internat. Math. Res. Notices 1999 , 569–588. · Zbl 0931.35166 · doi:10.1155/S107379289900029X
[3] M. Adler, T. Shiota, and P. van Moerbeke, A Lax representation for the vertex operator and the central extension , Comm. Math. Phys. 171 (1995), 547–588. · Zbl 0839.35116 · doi:10.1007/BF02104678
[4] –. –. –. –., Pfaff tau-functions , Math. Ann. 322 (2002), 423–476. · Zbl 1047.37045 · doi:10.1007/s002080200000
[5] M. Adler and P. van Moerbeke, Completely integrable systems, Euclidean Lie algebras, and curves , Adv. in Math. 38 (1980), 267–317. · Zbl 0455.58017 · doi:10.1016/0001-8708(80)90007-9
[6] –. –. –. –., Matrix integrals, Toda symmetries, Virasoro constraints, and orthogonal polynomials , Duke Math. J. 80 (3) (1995), 863–911. · Zbl 0848.17027 · doi:10.1215/S0012-7094-95-08029-6
[7] –. –. –. –., Group factorization, moment matrices, and Toda lattices , Internat. Math. Res. Notices 1997 , 555–572. · Zbl 0893.58030 · doi:10.1155/S1073792897000378
[8] –. –. –. –., Hermitian, symmetric and symplectic random ensembles: PDEs for the distribution of the spectrum , Ann. of Math. (2) 153 (2001), 149–189. JSTOR: · Zbl 1033.82005 · doi:10.2307/2661373
[9] É. Brézin and H. Neuberger, Multicritical points of unoriented random surfaces , Nuclear Phys. B 350 (1991), 513–553. · doi:10.1016/0550-3213(91)90154-P
[10] E. Date, M. Kashiwara, M. Jimbo, and T. Miwa, “Transformation groups for soliton equations” in Nonlinear Integrable Systems –.-Classical Theory and Quantum Theory (Kyoto, 1981) , World Sci., Singapore, 1983, 39–119. · Zbl 0571.35098
[11] L. Dickey, Soliton Equations and Hamiltonian Systems , Adv. Ser. Math. Phys. 12 , World Sci., River Edge, N.J., 1991. · Zbl 0753.35075
[12] V. G. Kac, Infinite-dimensional Lie algebras , 3d ed., Cambridge Univ. Press, Cambridge, 1990. · Zbl 0716.17022
[13] V. G. Kac and J. van de Leur, “The geometry of spinors and the multicomponent BKP and DKP hierarchies” in The Bispectral Problem (Montreal, 1997) , CRM Proc. Lecture Notes 14 , Amer. Math. Soc., Providence, 1998, 159–202. · Zbl 0924.35114
[14] M. L. Mehta, Random Matrices , 2d ed., Academic Press, Boston, 1991.
[15] A. G. Reyman and M. A. Semenov-Tian-Shansky, Reduction of Hamiltonian systems, affine Lie algebras and Lax equations , Invent. Math. 54 (1979), 81–100. · Zbl 0403.58004 · doi:10.1007/BF01391179
[16] J. van de Leur, Matrix integrals and the geometry of spinors , J. Nonlinear Math. Phys. 8 (2001), 288–310. · Zbl 0984.37079 · doi:10.2991/jnmp.2001.8.2.9
[17] P. van Moerbeke, “Integrable lattices: Random matrices and random permutations” in Random Matrix Models and Their Applications , ed. P. Bleher and A. Its, Math. Sci. Res. Inst. Publ. 40 , Cambridge Univ. Press, Cambridge, 2001, 321–406. · Zbl 0987.15014
[18] E. Witten, “Two-dimensional gravity and intersection theory on moduli space” in Surveys in Differential Geometry (Cambridge, Mass., 1990) , Lehigh Univ., Bethlehem, Pa., 1991, 243–310. · Zbl 0757.53049
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.